IDEAS home Printed from https://ideas.repec.org/p/ecl/riceco/2002-03.html
   My bibliography  Save this paper

Balanced City Growth and Zipf's Law

Author

Listed:
  • Cordoba, Juan

    (U of Rochester)

Abstract

The evidence on city size distribution is remarkable. In many countries it obeys a Pareto distribution. Although several explanations have been proposed for the regularity, none of them is completely convincing, and the exact economic mechanism at work remains largely a puzzle. Current explanations seem to be inconsistent with scale economies, a central element in leading theories of cities.

Suggested Citation

  • Cordoba, Juan, 2001. "Balanced City Growth and Zipf's Law," Working Papers 2002-03, Rice University, Department of Economics.
  • Handle: RePEc:ecl:riceco:2002-03
    as

    Download full text from publisher

    File URL: http://www.ruf.rice.edu/~econ/papers/2002papers/03Cordoba.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Eaton, Jonathan & Eckstein, Zvi, 1997. "Cities and growth: Theory and evidence from France and Japan," Regional Science and Urban Economics, Elsevier, vol. 27(4-5), pages 443-474, August.
    2. Gary S. Becker & Kevin M. Murphy, 1994. "The Division of Labor, Coordination Costs, and Knowledge," NBER Chapters,in: Human Capital: A Theoretical and Empirical Analysis with Special Reference to Education (3rd Edition), pages 299-322 National Bureau of Economic Research, Inc.
    3. Henderson, J V, 1974. "The Sizes and Types of Cities," American Economic Review, American Economic Association, vol. 64(4), pages 640-656, September.
    4. Ioannides, Yannis M. & Overman, Henry G., 2003. "Zipf's law for cities: an empirical examination," Regional Science and Urban Economics, Elsevier, vol. 33(2), pages 127-137, March.
    5. George A. Akerlof, 1997. "Social Distance and Social Decisions," Econometrica, Econometric Society, vol. 65(5), pages 1005-1028, September.
    6. Hall, Robert E, 1997. "Macroeconomic Fluctuations and the Allocation of Time," Journal of Labor Economics, University of Chicago Press, vol. 15(1), pages 223-250, January.
    7. Fujita, Masahisa & Mori, Tomoya, 1997. "Structural stability and evolution of urban systems," Regional Science and Urban Economics, Elsevier, vol. 27(4-5), pages 399-442, August.
    8. Tibor Scitovsky, 1954. "Two Concepts of External Economies," Journal of Political Economy, University of Chicago Press, vol. 62, pages 143-143.
    9. Duncan Black & Vernon Henderson, 1997. "Urban Growth," NBER Working Papers 6008, National Bureau of Economic Research, Inc.
    10. Stanley, Michael H. R. & Buldyrev, Sergey V. & Havlin, Shlomo & Mantegna, Rosario N. & Salinger, Michael A. & Eugene Stanley, H., 1995. "Zipf plots and the size distribution of firms," Economics Letters, Elsevier, vol. 49(4), pages 453-457, October.
    11. Boyan Jovanovic, 1995. "Learning and Growth," NBER Working Papers 5383, National Bureau of Economic Research, Inc.
    12. Duncan Black & Vernon Henderson, 1999. "A Theory of Urban Growth," Journal of Political Economy, University of Chicago Press, vol. 107(2), pages 252-284, April.
    13. Xavier Gabaix, 1999. "Zipf's Law for Cities: An Explanation," The Quarterly Journal of Economics, Oxford University Press, vol. 114(3), pages 739-767.
    14. Segal, David, 1976. "Are There Returns to Scale in City Size?," The Review of Economics and Statistics, MIT Press, vol. 58(3), pages 339-350, August.
    15. Robert E. Lucas & Jr., 1967. "Adjustment Costs and the Theory of Supply," Journal of Political Economy, University of Chicago Press, vol. 75, pages 321-321.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Matteo Richiardi, 2004. "Generalizing Gibrat: Reasonable Multiplicative Models of Firm Dynamics," Journal of Artificial Societies and Social Simulation, Journal of Artificial Societies and Social Simulation, vol. 7(1), pages 1-2.
    2. Matteo Richiardi, 2003. "Generalizing Gibrat Reasonable Stochastic Multiplicative Models of Firm Dynamics with Entry and Exit," LABORatorio R. Revelli Working Papers Series 21, LABORatorio R. Revelli, Centre for Employment Studies.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ecl:riceco:2002-03. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: () or (Christopher F. Baum). General contact details of provider: http://edirc.repec.org/data/dericus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.